Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2018, 4:08 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 4:08 PM MDT (22:08 UTC)
- Expired
- Jun 28, 2018, 4:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Billings radar (KBLX), 135 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:43 PM MDT | HAIL 1 | 7 W Forestgrove, MT | MOSTLY SMALL HAIL WITH A FEW QUARTER-SIZED HAILSTONES MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS55 KTFX 282208
SVRTFX
MTC027-045-282245-
/O.NEW.KTFX.SV.W.0038.180628T2208Z-180628T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
408 PM MDT THU JUN 28 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
East central Judith Basin County in central Montana...
South central Fergus County in central Montana...
* Until 445 PM MDT.
* At 407 PM MDT, a severe thunderstorm was located 10 miles south of
Moore, or 22 miles southwest of Lewistown, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewistown, Moore, Glengarry, Heath, Buffalo and Garneill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4671 10979 4692 10995 4719 10930 4682 10900
TIME...MOT...LOC 2207Z 241DEG 42KT 4684 10976
HAIL...1.25IN
WIND...60MPH
$$
KJ2 follow-up statements
791
WWUS55 KTFX 282223
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
423 PM MDT THU JUN 28 2018
MTC045-282232-
/O.CAN.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Judith Basin MT-
423 PM MDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUDITH BASIN
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
4719 10931 4717 10928 4695 10910 4690 10906
4688 10906
TIME...MOT...LOC 2222Z 238DEG 34KT 4690 10963
$$
MTC027-282245-
/O.CON.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Fergus MT-
423 PM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL FERGUS COUNTY...
At 422 PM MDT, a severe thunderstorm was located near Moore, or 14
miles southwest of Lewistown, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lewistown, Moore, Glengarry and Heath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
4719 10931 4717 10928 4695 10910 4690 10906
4688 10906
TIME...MOT...LOC 2222Z 238DEG 34KT 4690 10963
HAIL...1.25IN
WIND...60MPH
$$
KJ087
WWUS55 KTFX 282241
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
441 PM MDT THU JUN 28 2018
MTC027-282251-
/O.EXP.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Fergus MT-
441 PM MDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FERGUS COUNTY
WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
4719 10931 4717 10928 4695 10910 4690 10906
4688 10906
TIME...MOT...LOC 2241Z 241DEG 42KT 4700 10936
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:52 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 28, 2:52 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 28 2018 .SYNOPSIS... Showers and thunderstorms are expected across most the region into the overnight hours as a disturbance moves across the Northern Rockies. A few storms east of a Hays, to Stanford, to White Sulphur Springs line may become strong to severe and produce damaging winds and large hail this evening. In addition, thunderstorms moving over the same area may cause localized flooding, especially in urban and poor drainage areas. && .DISCUSSION... Rest of this Afternoon and Tonight...A strong upper level shortwave currently over the Intermountain West will slide across the Northern Rockies this afternoon/evening and into the Northern High Plains by Friday afternoon. At the same time, a weak Pacific front will slide from west to east during the late afternoon and through the evening. Recent meso-analysis depicts that weak to modest instability has developed over portions of North Central and into Southwest Montana, however, cloud cover has kept most areas capped as of 2030z (which has limited thunderstorm development over our area thus far). In addition, meso-analysis revealed impressively strong shear of 50-60kts over the same areas, especially south and east of a Great Falls to Turner line. For areas south and east of a Hays, to Stanford, to White Sulphur Springs line where the greatest instability/shear and a weakening cap was located/occurring, a few scattered severe thunderstorms during the late afternoon/evening hours are possible. At this time, it appears that thunderstorms should begin to develop between approximately 2pm and 6pm across the higher terrain of Southwest Montana (i.e. Elkhorn, Big Belt, and Bridger Mountains) and then quickly move northeast at approximately 25 to 40 mph. While storm motion will be quite fast, given relatively high precipitable water values around 0.75 inches and the potential for storms to train, some flooding of urban and poor drainage areas is possible. Stay tuned for future updates and keep an eye to the sky if you have outdoor plans. - Moldan Friday through Saturday night...The upper level trof will reside over the region on Friday and the flow aloft will become more northwesterly on Saturday. As a result, expect below normal temperatures and the chances for showers/scattered thunderstorms continuing. However, precipitation amounts for Fri/Sat should be lighter. Sunday through Thursday...The overall pattern will reside around an upper level low over the Pacific Northwest and an upper level ridge trying to build over the upper Midwest. As a result, expect temperatures to trend towards more seasonal normals next week, with a small chance for a passing shower/thunderstorm. Monday looks to be the day most favorable for some storms, otherwise Tue thru Thursday the storms are expected to be quite isolated in terms of coverage at this time. Brusda && .AVIATION... Updated 1800Z. An upper level front is moving across Montana from the west. Expect increasing mid/high level clouds through the day. Northwest surface winds are expected behind a front this afternoon. Showers and thunderstorms will develop in the early afternoon over Southwest MT and move northeastward into Central MT by evening, mainly east of a KHLN to KHVR line. Expect scattered storms to linger over Southwest and Central MT into Friday morning. VFR conditions are expected but MVFR/IFR conditions and erratic winds are likely in/near any storms. && .PRELIMINARY POINT TEMPS/POPS... GTF 76 50 68 51 / 50 70 40 50 CTB 68 49 64 47 / 60 30 60 50 HLN 77 50 67 50 / 70 80 30 20 BZN 79 49 64 46 / 80 90 70 30 WEY 74 41 54 35 / 30 80 80 50 DLN 74 46 62 42 / 70 80 40 30 HVR 80 51 69 51 / 20 30 70 40 LWT 76 48 62 46 / 80 90 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 28, 2:53 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT THU JUN 28 2018
MTZ050-054-282130-
Judith Basin MT-Meagher MT-
253 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES UNTIL 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of White Sulphur Springs, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Checkerboard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4648 11058 4659 11069 4687 11039 4671 11027
4650 11028
TIME...MOT...LOC 2052Z 262DEG 10KT 4658 11055
KJSpecial weather statement, Jun 28, 3:19 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT THU JUN 28 2018
MTZ051-282200-
Fergus MT-
319 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grass Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4680 10863 4674 10879 4675 10913 4680 10920
4722 10873 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860
TIME...MOT...LOC 2119Z 227DEG 36KT 4685 10894
KJSpecial weather statement, Jun 28, 3:27 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT THU JUN 28 2018
MTZ050-054-282215-
Judith Basin MT-Meagher MT-
327 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 415 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Harlowton, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4669 10982 4675 10996 4674 11003 4675 11005
4672 11013 4672 11020 4671 11021 4672 11027
4657 11028 4676 11046 4699 11003 4670 10979
TIME...MOT...LOC 2126Z 235DEG 31KT 4668 11027
KJSpecial weather statement, Jun 28, 3:40 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Great Falls MT 340 PM MDT THU JUN 28 2018 MTZ013-050-051-282215- Chouteau MT-Fergus MT-Judith Basin MT- 340 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN... NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Stanford, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denton, Suffolk and Coffee Creek. LAT...LON 4711 11001 4722 11023 4771 10984 4748 10929 TIME...MOT...LOC 2139Z 219DEG 38KT 4716 11015 KJ
Special weather statement, Jun 28, 3:58 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT THU JUN 28 2018
MTZ050-051-282245-
Fergus MT-Judith Basin MT-
358 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hobson, or 25 miles north of Harlowton, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lewistown, Moore, Glengarry, Buffalo and Garneill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4685 10925 4671 10987 4675 10998 4686 11008
4719 10955
TIME...MOT...LOC 2158Z 240DEG 36KT 4680 10989
KJSpecial weather statement, Jun 28, 4:01 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Great Falls MT 401 PM MDT THU JUN 28 2018 MTZ050-051-282245- Fergus MT-Judith Basin MT- 401 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Stanford, moving north at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stanford, Denton, Coffee Creek, Windham, Moccasin, Utica, Benchland and Danvers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4692 11004 4698 11029 4739 11019 4728 10966 TIME...MOT...LOC 2200Z 197DEG 26KT 4703 11014 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:53 PM MDT | Special Weather Statement | TFX | Meagher | 37 min |
| Jun 28, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin, Meagher | 34 min |
| Jun 28, 3:19 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| Jun 28, 3:27 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jun 28, 3:40 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 28, 3:55 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 20 min |
| Jun 28, 3:58 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 28, 4:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 28, 4:47 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 28, 5:03 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 27 min |
| Jun 28, 5:45 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.